Case Studies (February 2017)
What should these pharmacists do?
JT is a 5-foot 9-inch, 110-kg 50-year-old man with normal renal function (serum creatinine level: 1.1 mg/ dL). He is admitted to the critical care unit after being involved in a motor vehicle accident. JT has a history of depression, type 2 diabetes, and alcohol abuse, consuming at least 5 drinks daily. He is currently supposed to take fluoxetine 20 mg, metformin 1000 mg in 2 divided doses, and glyburide 5 mg daily, although his adherence is questionable.
JT is observed having tremors, delirium, and tachycardia (heart rate: 140 beats/min) and is classified as having severe alcohol withdrawal syndrome, with a Clinical Institute Withdrawal Assessment for Alcohol- revised score (CIWA-Ar) of 16. It is decided to place JT on a benzodiazepine taper, with diazepam 5 mg IV every 20 minutes to achieve symptom control, and then diazepam 5 mg IV every 4 hours for maintenance. On the second day of admission, JT underwent a computed tomography (CT) scan, and his 12-hour urine output later decreased to 45 mL/hr.
What alterations to JT’s benzodiazepine regimen do you recommend based on his acute change in renal function?
AW is a 48-year-old woman with type 1 diabetes who does not eat a nutritionally balanced diet and is often nonadherent to her treatment regimen. One night, after a long day of work, AW falls asleep without taking her nightly dose of insulin glargine. The following morning AW does not feel well, is urinating frequently, and is very thirsty. AW heads to the emergency department, where she is found to have the following laboratory results:
- Serum creatinine = 1.3 mg/dL
- Sodium = 140 mEq/L
- Potassium = 3.6 mEq/L
- Glucose = 250 mg/dL
- Bicarbonate = 14 mEq/L pH = 7.2
- Ketones (on urinalysis) = positive
The attending physician gives a diagnosis of diabetic ketoacidosis (DKA).
What 3 factors should be addressed in correcting AW’s DKA?
SEE THE ANSWERS ON PAGE 2. ANSWERS
Case 1:According the RIFLE criteria, urine output <0.5 mL/kg/hr over a 12- hour period indicates renal injury. This is likely due to contrast-induced nephropathy caused by contrast dye used during the CT scan. In the presence of renal injury, diazepam’s active metabolites may accumulate and cause JT to become overly sedated or experience excessive respiratory depression. To prevent this, JT’s diazepam dose should be decreased and therapy should be reassessed with continued monitoring of his renal function and CIWA-Ar score (a 10-item scale used in the assessment and management of alcohol withdrawal). Once JT’s renal function improves, lorazepam would be a suitable alternative because it has a shorter half-life than diazepam and would allow rapid discontinuation if his renal function declines again.
Case 2: According to standard DKA management regimens, the primary 3 factors to address include AW’s fluid balance, potassium and glucose levels. Because AW has a normal sodium level, fluid restoration should occur with 0.45% sodium chloride at a rate of 250 to 500 mL/hour. AW’s current potassium level is between 3.3 and 5.3 mEq/L, so she should receive 20 to 30 mEq of intravenous (IV) potassium chloride with each liter of infused fluid to maintain a goal potassium level of 4 to 5 mEq/L. AW’s glucose level should be addressed with a 0.1-U/kg IV bolus of regular insulin followed by a 0.1-U/kg/hr infusion of regular insulin, with a goal of decreasing the glucose level by 50 to 70 mg/dL in the first hour. Once AW’s glucose level drops below 200 mg/dL, the regular insulin rate should be decreased to 0.05 U/kg/hr to maintain a glucose level of 150 to 200 mg/dL.
Elliott A. Bosco is a PharmD candidate at the University of Connecticut School of Pharmacy, Storrs, Connecticut. Dr. Coleman is professor of pharmacy practice at the University of Connecticut School of Pharmacy.